My sister-in-law was diagnosed 10 years ago with stage 4 adenocarcinoma, with what now would be considered oligiomestastic disease. She had 6 rounds of Cisplatin/Alimta/Avastin followed by approximately 4 years of maintenance chemo (Alimta/Avastin). About 6 years ago they did a lobectomy. Her scans have been clear until a few weeks ago when they saw a 2.1 cm nodule and some ground glass opacity. She is now awaiting biopsy results. Further complicating things is she was diagnosed with scleroderma soon after she completed her cancer treatment, which the doctor thinks might have been caused by the chemo. Assuming the biopsy shows cancer how will her scleroderma affect her treatment for the cancer?
Reply # - February 5, 2019, 11:10 AM
Welcome to GRACE. I'm sorry to hear of your sister-in-law's latest scan finding, and I hope that the biopsy does not show cancer. The literature points to a connection between lung cancer and scleroderma, although the nature of that link is not entirely clear. Tissue damage from scleroderma seems to increase the risk for lung cancer, but there also has been evidence that lung cancer treatment can cause or exacerbate scleroderma. The subject has been discussed here:
As far as treatment for lung cancer, since scleroderma is an autoimmune disease cancer treatment with immunotherapy requires close monitoring of the autoimmune symptoms, so that steroid therapy may be initiated to control flare-ups. See this discussion: https://immunosym.org/daily-news/immunotherapy-patients-active-autoimmune-disease
Jim C Forum Moderator
I discovered GRACE when my wife was diagnosed with lung cancer in 2008. After finding so much authoritative information here, I became a forum moderator and now serve as part of the GRACE Community Outreach Team.